zbMATH — the first resource for mathematics

Kernel density and hazard function estimation in the presence of censoring. (English) Zbl 0661.62028
The authors study nonparametric estimation of a density f \((=F')\) and failure rate \(\lambda =f/1-F\) based on an i.i.d. sample \(X_ 1,...,X_ n\) with density f when the observations are at risk of being censored from the right by an i.i.d. sequence \(Y_ 1,...,Y_ n\) with density g \((=G')\). The estimator of f studied here is the kernel estimator \[ f_ n(t)=h_ n^{-1}\int^{\infty}_{-\infty}K((t-x)/h_ n)\hat F_ n(dx), \] where \(\{h_ n\}\) is a sequence of bandwidths tending to zero, K is a smooth probability kernel and 1-\^F\({}_ n(x)\) is the Kaplan- Meier estimator of the survival function 1-F(x).
An almost sure representation and an in probability representation of \(f_ n\) are obtained in terms of a sum of independent random variables plus negligible remainder terms under the conditions that the kernel K(.) is continuously differentiable and vanishing outside some finite interval.
As a consequence of these representations, results on the rate of pointwise convergence, rate of uniform convergence, asymptotic distribution and limit distribution for the maximal deviation of \(f_ n\) from \(\bar f_ n\) are derived where \[ \bar f_ n(t)=h_ n^{- 1}\int^{\infty}_{-\infty}K((t-x)/h_ n)F(dx). \] Similar results were obtained for the failure rate \(\lambda\). The results obtained here improve earlier work by A. Foeldes, L. Rejtoe and B. B. Winter [Period. Math. Hung. 12, 15-29 (1981; Zbl 0461.62038)], H. Ramlau-Hansen [Ann. Stat. 11, 453-466 (1983; Zbl 0514.62050)], M. A. Tanner and W. H. Wong [ibid., 989-993 (1983; Zbl 0546.62017)], B. S. Yandell [ibid., 1119-1135 (1983; Zbl 0598.62050)] and others.
Reviewer: B.L.S.Prakasa Rao

62G05 Nonparametric estimation
62E20 Asymptotic distribution theory in statistics
Full Text: DOI
[1] Bickel, P.J; Rosenblatt, M, On some global measures of the deviations of density function estimates, Ann. statist., 1, 1071-1095, (1973) · Zbl 0275.62033
[2] Blum, J.R; Susarla, V, Maximal deviation theory of density and failure rate function estimates based on censored data, (), 213-222 · Zbl 0462.62030
[3] Breslow, N; Crowley, J, A large sample study of the life table and product limit estimates under random censorship, Ann. statist., 2, 437-459, (1974) · Zbl 0283.62023
[4] Csörgö, S; Horvath, L, The rate of strong uniform consistency for the product-limit estimator, Z. wahrsch. verw. gebiete, 62, 411-426, (1983) · Zbl 0488.60043
[5] Dvoretzky, A; Kiefer, J; Wolfowitz, J, Asymptotic minimax character of the samle distribution function and of the classical multinomial estimator, Ann. math. statist., 27, 642-669, (1956) · Zbl 0073.14603
[6] Falk, M, Kernel estimation of a density in an unknown endpoint of its support, South african statist. J., 18, 91-96, (1984) · Zbl 0544.62042
[7] Földes, A; Rejtö, L; Winter, B.B, Strong consistency properties of nonparametric estimators for randomly censored data. II. estimation of density and failure rate, Period. math. hungar., 12, 15-29, (1981) · Zbl 0461.62038
[8] Hall, P, Laws of the iterated logarithm for nonparametric density estimators, Z. wahrsch. verw. gebiete, 56, 47-61, (1981) · Zbl 0443.62027
[9] Kaplan, E.L; Meier, P, Nonparametric estimation from incomplete observations, J. amer. statist. assoc., 53, 457-481, (1958) · Zbl 0089.14801
[10] Mielniczuk, J, Some asymptotic properties of kernel estimators of a density function in case of censored data, Ann. statist., 14, 766-773, (1986) · Zbl 0603.62047
[11] Nelson, W, Theory and applications of hazard plotting for censored failure data, Technometrics, 14, 945-966, (1972)
[12] Padgett, W.J; Mc Nichols, D.T, Nonparametric density estimation from censored data, Comm. statist. A—theory methods, 13, 1581-1611, (1984) · Zbl 0552.62021
[13] Parzen, E, On estimation of a probability density function and mode, Ann. math. statist., 33, 1065-1076, (1962) · Zbl 0116.11302
[14] Ramlau-Hansen, H, Smoothing couting process intensities by means of kernel functions, Ann. statist., 11, 453-466, (1983) · Zbl 0514.62050
[15] Stute, W, A law of the logarithm for kernel density estimators, Ann. probab., 10, 414-422, (1982) · Zbl 0493.62040
[16] Tanner, M.A; Wong, W.H, The estimation of the hazard function from randomly censored data by the kernel method, Ann. statist., 11, 989-993, (1983) · Zbl 0546.62017
[17] Yandell, B.S, Nonparametric inference for rates with censored survival data, Ann. statist., 11, 1119-1135, (1983) · Zbl 0598.62050
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. It attempts to reflect the references listed in the original paper as accurately as possible without claiming the completeness or perfect precision of the matching.